Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS St. Louis, MO

June 14, 2017Adams County, Brown County, Pike County, Illinois; Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 4:48 PM CDT for Adams County, Brown County, Pike County, Illinois; Marion County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 4:48 PM CDT (21:48 UTC)
Expired
Jun 14, 2017, 5:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:03 PM CDTHAIL 13 Ssw Kingston, IL
Jun 14, 5:08 PM CDTTSTM WND DMGPayson, ILAROUND ONE-HALF DOZEN LARGE TREE LIMBS SNAPPED OFF. LIMBS WERE AROUND SIX INCHES IN DIAMETER.
Jun 14, 5:08 PM CDTHAIL 0.88Payson, ILVERY SMALL LIMBS BLOWN DOWN, AROUND AN INCH IN DIAMETER AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS53 KLSX 142148
SVRLSX
ILC001-009-149-MOC127-142230-
/O.NEW.KLSX.SV.W.0115.170614T2148Z-170614T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
448 PM CDT WED JUN 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pike County in west central Illinois...
  Adams County in west central Illinois...
  Brown County in west central Illinois...
  East central Marion County in northeastern Missouri...

* Until 530 PM CDT.

* At 448 PM CDT, a severe thunderstorm was located near Payson,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quincy Regional Airport, Mount Sterling, Barry, Camp Point, Payson,
  Clayton, Golden, Fall Creek, Beverly, Buckhorn, Adams, Kingston,
  Burton, Liberty, Versailles, Hull, Richfield, Plainville,
  Kinderhook and Coatsburg.

This includes the following highways...
 Interstate 172 between exits 2 and 10.
 Interstate 72 between exits 4 and 20.

This also includes  Siloam Springs State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3993 9055 3964 9113 3980 9144 4018 9109
TIME...MOT...LOC 2148Z 220DEG 21KT 3976 9116 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
2 follow-up statements
463 
WWUS53 KLSX 142209
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
509 PM CDT WED JUN 14 2017

MOC127-142218-
/O.CAN.KLSX.SV.W.0115.000000T0000Z-170614T2230Z/
Marion MO-
509 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois.

LAT...LON 3993 9055 3964 9113 3983 9140 4018 9109
TIME...MOT...LOC 2208Z 220DEG 23KT 3986 9105 

$$

ILC001-009-149-142230-
/O.CON.KLSX.SV.W.0115.000000T0000Z-170614T2230Z/
Pike IL-Adams IL-Brown IL-
509 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN PIKE...SOUTHEASTERN ADAMS AND BROWN COUNTIES IN WEST
CENTRAL ILLINOIS...

At 508 PM CDT, a severe thunderstorm was located near Beverly, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Quincy Regional Airport, Mount Sterling, Barry, Camp Point, Payson,
Clayton, Golden, Fall Creek, Beverly, Buckhorn, Adams, Kingston,
Burton, Liberty, Versailles, Hull, Richfield, Plainville, Kinderhook
and Coatsburg.

This also includes  Siloam Springs State Park.
 
This includes the following highways...
 Interstate 172 between exits 2 and 10.
 Interstate 72 between exits 10 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3993 9055 3964 9113 3983 9140 4018 9109
TIME...MOT...LOC 2208Z 220DEG 23KT 3986 9105 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
475 
WWUS53 KLSX 142230
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
530 PM CDT WED JUN 14 2017

ILC001-009-149-142240-
/O.EXP.KLSX.SV.W.0115.000000T0000Z-170614T2230Z/
Pike IL-Adams IL-Brown IL-
530 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE...
SOUTHEASTERN ADAMS AND BROWN COUNTIES IN WEST CENTRAL ILLINOIS HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois.

LAT...LON 3993 9055 3964 9113 3983 9140 4018 9109
TIME...MOT...LOC 2230Z 220DEG 21KT 3995 9096 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 14, 3:32 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
332 PM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern this afternoon features an upper level trough
moving across portions of the northern Plains, with its trough axis
extending southeast into portions of MN/IA and northern MO. This
trough will swing through this evening into tonight, bringing
continued chances for showers/storms to the region.

A rather complex scenario unfolding for late this afternoon into the
overnight hours, with confidence below average in the forecast
details. One cluster of convection that affected the St. Louis metro
area earlier has pushed east into central IL, while another cluster
that affected northeast MO and western IL has also pushed into north-
central IL. These clusters have left outflow boundaries along which
renewed convection should continue to develop through this evening.
It appears the most focused areas of this activity will shift into
portions of central and east-central MO as we head through the
evening hours. Plenty of instability with MLCAPEs of 2500-3500+ J/kg
within a very moist atmosphere will lead to a continued threat of
wet microbursts within individual cells and cell clusters through
this evening despite fairly marginal deep-layer shear values (20-30
knots of 0-6km bulk shear).

Tonight's forecast will largely hinge on convective evolution this
afternoon/evening. Latest thinking is that convection this evening
will likely wane/shift to the southeast after 03Z or so.  However, a
broad low-level jet of 20-30 knots will focus into the region likely
after 06Z which could lead to renewed convection along any remnant
outflow boundaries. Where exactly this activity will focus and how
strong it will be is hard to pinpoint at this time, but think areas
along/south of I-70 will see the best potential at this renewed
development.

Activity will shift mainly south of the region on Thursday, as
surface ridging briefly takes hold.  Temperatures will still be
warm, however, with highs expected in the upper 80s to low 90s.

KD

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern at the start of the long term period will
feature westerly flow aloft.  This regime will continue through the
weekend, before northwesterly flow takes hold, shunting this
warm/unstable airmass to the southeast for the first part of next
week.

Active pattern will persist through this upcoming weekend as several
shortwave troughs move through the westerly flow aloft.  The first
will come Thursday night into Friday.  This system will bring
renewed shower/storm chances to the region, some of which could be
strong to severe depending on exact timing.  An additional wave will
move through Friday night into Saturday, with yet a third (and the
most significant wave) moving through Saturday night into Sunday.
Each of the waves will carry with them the threat of strong to
severe thunderstorms.

A cold front associated with the wave on Sunday will usher in a
cooler and drier airmass for Sunday afternoon into the first part of
next week. This cooler/drier regime will continue through midweek,
before additional showers/storms are possible by Tuesday along with
increasing temperatures/humidities.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 105 PM CDT Wed Jun 14 2017

Convective trends will be the main focus of this TAF period.
Storms currently near the STL metro sites will move to the east
by 18Z. However, the thunderstorms near UIN will continue to build
southwest this afternoon which will result in another round of
thunderstorms later this afternoon into early this evening. Yet
another round of convection will be possible overnight, however
confidence is too low to warrant any mention at this time. Any
thunderstorm will be capable of gusty/variable winds and IFR
conditions. Outside of thunderstorms, conditions will be VFR with
SSW winds through the period.

SPECIFICS FOR KSTL:
First round of storms has moved east, but expect additional
showers/thunderstorms to move into the terminal late this
afternoon into this evening. Any thunderstorm will be capable of
gusty/variable winds and IFR conditions. Outside of any
thunderstorms, VFR conditions are expected with WSW winds.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
tonight across much of the area. Damaging winds and large hail
are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of
the area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon
and Saturday night, mainly across portions of northeast Missouri
and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may continue to be needed tonight. Spotters
are encouraged to report any type of severe weather to the
National Weather Service.

KD

In the hours before

Special weather statement, Jun 14, 3:11 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
311 PM CDT WED JUN 14 2017

MOZ019-026-027-142115-
Marion MO-Lewis MO-Shelby MO-
311 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Palmyra, Warren, Ewing, Emden, Philadelphia and Hunnewell.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9188 3980 9203 4002 9171 3983 9147
TIME...MOT...LOC 2011Z 236DEG 17KT 3978 9187

Kanofsky
Special weather statement, Jun 14, 3:38 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
338 PM CDT WED JUN 14 2017

ILZ095-MOZ019-142130-
Adams IL-Lewis MO-
338 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND CENTRAL
LEWIS COUNTIES UNTIL 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewistown, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Canton, Lewistown, Ewing, Lima, Monticello and Meyer.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4025 9150 4020 9150 4020 9131 3999 9177
      4017 9194 4026 9179
TIME...MOT...LOC 2038Z 233DEG 22KT 4011 9177

Kanofsky
Local storm report, Jun 14, 4:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     3 NW ALTON              38.93N 90.19W
06/14/2017                   MADISON            IL   PUBLIC

            TREES BLOWN DOWN. TIME ESTIMATED BY RADAR.

&&

CMK
Local storm report, Jun 14, 4:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     STAUNTON                39.02N 89.78W
06/14/2017                   MACOUPIN           IL   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED BY
            THUNDERSTORM WIND GUSTS. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Jun 14, 4:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
439 PM CDT WED JUN 14 2017

ILZ095>097-MOZ027-142230-
Brown IL-Adams IL-Pike IL-Marion MO-
439 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE...ADAMS...
SOUTHWESTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS AND EASTERN
MARION COUNTIES IN NORTHEASTERN MISSOURI UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palmyra, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quincy, Hannibal, Palmyra, Quincy Regional Airport, Camp Point,
Payson, Mendon, Clayton, Golden, Fall Creek, Beverly, Adams,
Kingston, Burton, Ursa, Liberty, Richfield, Loraine, Plainville and
Woodville.

This includes the following highways...
 Interstate 172 between exits 2 and 19.
 Interstate 72 near exit 4.

This also includes  Siloam Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4019 9110 3983 9076 3969 9144 3984 9157
      3995 9148 3995 9144 3997 9145 4020 9125
      4020 9119
TIME...MOT...LOC 2139Z 236DEG 26KT 3981 9142

GKS
Local storm report, Jun 14, 4:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             3 NNW BURTON            39.94N 91.28W
06/14/2017  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

            DIME AND NICKEL SIZE HAIL REPORTED 6 E OF
            QUINCY.

&&

LMK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:10 PM CDTSpecial Weather StatementLSXJersey, Macoupin50 min
Jun 14, 12:21 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison39 min
Jun 14, 12:31 PM CDTSevere Thunderstorm WarningLSXMadison29 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningLSXAdams40 min
Jun 14, 12:51 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison39 min
Jun 14, 1:12 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 14, 2:04 PM CDTSevere Thunderstorm WarningLSXBrown41 min
Jun 14, 4:39 PM CDTSpecial Weather StatementLSXAdams51 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningLSXAdams, Pike46 min
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningLSXPike49 min
Jun 14, 2:35 PM CDTSpecial Weather StatementLSXMarion40 min
Jun 14, 2:52 PM CDTSpecial Weather StatementLSXShelby38 min
Jun 14, 3:09 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles66 min
Jun 14, 3:11 PM CDTSpecial Weather StatementLSXMarion64 min
Jun 14, 3:38 PM CDTSpecial Weather StatementLSXLewis52 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby45 min
Jun 14, 6:28 PM CDTFlash Flood WarningLSXMarion, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.